Wednesday, 15 November 2017

ECG of the Week - 13th November 2017 - Interpretation

The following ECG is from 51 yr old female who presented with chronic vomiting. She has a history of rheumatoid arthritis and paroxysmal atrial fibrillation. Her medications include sotalol and rivaroxaban.



Click to enlarge
Rate:
  • 96 bpm
Rhythm:
  • Regular
  • Sinus rhythm
Axis:
  • Normal
Intervals:
  • PR - Normal (~180ms)
  • QRS - Normal (80ms)
  • QT - 500-520ms (QTc Bazette 630-660 ms) Measured in lead II
Additional:

  • ST depression in leads II, III, aVF, V4-6
  • Prominent U waves in leads V3-5
  • Occur just before the p wave
  • T-U fusion in all other leads

Interpretation:

  • Marked QT Prolongation
    • Features supportive of hypokalaemia / hypomagnesaemia
    • U waves T-U fusion
    • Variable QT measurement lead II vs lead V3 (end of T wave more easily identifiable)
  • Potential contribution from sotalol - known QTc prolonging agent

What happened ?

Shortly after this ECG was performed the patient became unresponsive with the following ECG rhythm strip.


Click to enlarge
The rhythm strip shows sinus rhythm with several PVC's with resultant R-on-T phenomenon and degeneration into polymorphic VT. This episode of brief and self-terminated.
Bloods revealed several metabolic alkalosis, hypokalaemia and hypomagnesaemia.
The patient was admitted to a critical care area for monitoring and correction of electrolyte / acid-base disturbance. In addition her sotalol was ceased due to its associated risk of QTc prolongation and she was commenced on metoprolol.
References / Further Reading

Life in the Fast Lane

Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.